Oklahoma, 2005

Flash Flooding and Flooding in Oklahoma, June 10 to 14, 2005

June 10 to 14, 2005 · NWS OUN · 12 events in 7 counties and zones

During a 72-hour period on June 10-13, strong to severe rainfall-producing thunderstorms helped produce a significant flood event across northwestern through central Oklahoma, especially in the Cimarron River basin. Due to the saturating rains flash flooding also occurred in portions of northwest Oklahoma.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

During a 72-hour period on June 10-13, strong to severe rainfall-producing thunderstorms helped produce a significant flood event across northwestern through central Oklahoma, especially in the Cimarron River basin. Due to the saturating rains flash flooding also occurred in portions of northwest Oklahoma. During this period a strong upper level storm system combined with quasi-stationary front at the surface generated multiple rounds of thunderstorms over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 10, 1:50 PM CST, 25 minutes earlier.

Area forecast discussion, Jun 10, 1:50 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
250 PM CDT FRI JUN 10 2005

.DISCUSSION...
CONVECTION WENT QUITE EARLY IN WEST TEXAS AND NORTHWEST OKLAHOMA
WITH ARRIVAL OF FORCING FROM UPPER WAVE MOVING OUT OF NEW MEXICO.
ELEVATED COMPLEX OF STORMS OVER THE EASTERN TEXAS PANHANDLE
CONTINUES TO MOVE SLOWLY NORTH AND NORTHEAST AND COVERAGE IS
INCREASING ACROSS NORTHWEST OKLAHOMA AND NEW DEVELOPMENT OVER WEST
CENTRAL OKLAHOMA. THIS EARLY CONVECTION IS REDUCING THE AVAILABLE
INSTABILITY THIS AFTERNOON IN NORTHWEST AND WEST CENTRAL
OKLAHOMA... BUT THERE IS STILL SOME FILTERED SUN ACROSS THE
SOUTHWEST SECTIONS WHERE CAPE VALUES ARE CLIMBING TO AROUND 3000
J/KG. EXPECT CONVECTION FROM THE PANHANDLE INTO NORTHWEST OKLAHOMA
TO EXPAND WITH POSSIBLE DEVELOPMENT LATE THIS AFTERNOON OR EARLY
EVENING ACROSS THE SOUTHWEST. WILL PUT IN HIGH POPS TONIGHT
/ESPECIALLY WEST/ BUT WILL MAKE WATCH TRENDS TO DETERMINE SPECIFIC
ORIENTATION AND POPS.

AGAIN THE FORECAST FOR THE NEXT COUPLE OF DAYS WILL BE QUITE
DEPENDENT ON MESOSCALE AND CONVECTIVE EVOLUTION AND PLACEMENT OF
CONVECTIVE BOUNDARIES. ON THE SYNOPTIC SCALE... THE BEST WAVE
AFTER TONIGHT LOOKS TO AFFECT THE AREA ON SUNDAY... ALTHOUGH THE
MODELS DIFFER ON HOW THIS WAVE WILL COME OUT INTO THE PLAINS AND
THE EFFECTS ON THE SURFACE FEATURE LOCATIONS. GFS KEEPS STRONGER
UPPER LOW FARTHER NORTHWEST AND HAS THE SURFACE LOW NEAR THE
WESTERN KANSAS BORDER. ETA BRINGS MORE ENERGY INTO THE SOUTHERN
PLAINS AND PLACES THE SURFACE LOW NEAR HOLLIS. BUT EVEN WITH THE
GFS SOLUTION THERE IS A DECENT SHORTWAVE THAT MOVES INTO THE AREA
SO THUNDERSTORMS ARE A GOOD BET EITHER WAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  90  69  91 /  60  30  30  40
HOBART OK         69  90  68  92 /  70  30  30  40
WICHITA FALLS TX  71  92  70  93 /  60  30  30  30
GAGE OK           64  86  64  90 /  80  30  40  40
PONCA CITY OK     69  89  69  89 /  60  40  40  50
DURANT OK         71  91  70  91 /  30  30  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

26

In the hours before

Special weather statement, Jun 10, 11:50 AM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1250 PM CDT FRI JUN 10 2005

OKZ010-101800-
WOODWARD OK-
1250 PM CDT FRI JUN 10 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODWARD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF MOORELAND AT 1250
PM CDT...MOVING NORTH AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN WOODWARD COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Special weather statement, Jun 10, 12:36 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
136 PM CDT FRI JUN 10 2005

OKZ010-011-101845-
MAJOR OK-WOODWARD OK-
136 PM CDT FRI JUN 10 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR MAJOR AND WOODWARD COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES WEST OF
MOORELAND TO 13 MILES EAST OF QUINLAN AT 136 PM CDT...MOVING NORTH AT
20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN MAJOR AND WOODWARD COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

30
Special weather statement, Jun 10, 12:54 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
154 PM CDT FRI JUN 10 2005

OKZ005-010-011-101915-
MAJOR OK-WOODS OK-WOODWARD OK-
154 PM CDT FRI JUN 10 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR MAJOR...WOODS AND WOODWARD
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM ALABASTER CAVERNS
STATE PARK TO 6 MILES SOUTHEAST OF WAYNOKA AT 154 PM CDT...MOVING
NORTH AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN MAJOR...WOODS AND WOODWARD COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

30
Special weather statement, Jun 10, 1:22 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
222 PM CDT FRI JUN 10 2005

OKZ006-101945-
ALFALFA OK-
222 PM CDT FRI JUN 10 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER CARMEN AT 222 PM CDT...MOVING
NORTHEAST AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ALFALFA COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Special weather statement, Jun 10, 1:39 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
239 PM CDT FRI JUN 10 2005

OKZ007-102000-
GRANT OK-
239 PM CDT FRI JUN 10 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF NASH AT 239 PM
CDT...MOVING NORTH AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN GRANT COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Special weather statement, Jun 10, 2:01 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
301 PM CDT FRI JUN 10 2005

OKZ005-006-102015-
ALFALFA OK-WOODS OK-
301 PM CDT FRI JUN 10 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF INGERSOLL AT
301 PM CDT...MOVING NORTH AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ALFALFA AND WOODS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

30

The radar

The Vance AFB radar (KVNX), 70 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

6 flood, 5 flash flood, 1 hail. Local standard time, as filed.

Hail, Woods

When
June 10, 2:15 PM CST
Where
Woods County, Avard
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.583, -98.883

Flash Flood, Woodward

When
June 10, 3:20 PM CST to 6:15 PM CST
Where
Woodward County, 1 mi N of Mooreland
Reported by
EMERGENCY MANAGER
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

At 3:30 pm CST, local emergency management personnel reported floodwaters from flash flooding over Oklahoma State Highway 50 one mile north of Mooreland after measured rainfall amounts up to 4.5 inches fell over the area.

Flash Flood, Woods

When
June 10, 3:30 PM CST to 6:15 PM CST
Where
Woods County, Waynoka
Reported by
BROADCAST MEDIA
Coordinates
35.867, -98.417

At 3:45 pm CST, city officials at Waynoka, OK in Woods County reported significant street flooding in Waynoka. In addition, media sources reported a local road washed out by flash floodwaters near Little Sahara State Park, 3 miles south of Waynoka, at 3:57 pm CST.

Flash Flood, Alfalfa

When
June 10, 5:00 PM CST to 6:30 PM CST
Where
Alfalfa County, 3 mi W of Ingersoll
Reported by
LAW ENFORCEMENT
Coordinates
34.417, -96.050

At 5:10 pm CST, Alfalfa County law enforcement personnel reported that U.S. Highway 64 was closed due to water over the roadway 3 miles west of Ingersoll, OK.

Flash Flood, Alfalfa

When
June 10, 5:00 PM CST to 6:30 PM CST
Where
Alfalfa County, Burlington
Reported by
LAW ENFORCEMENT
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Alfalfa County law enforcement reported that several county and local roads in and near Burlington, OK were closed due to high water.

Flash Flood, Alfalfa

When
June 10, 5:00 PM CST to 6:30 PM CST
Where
Alfalfa County, Cherokee
Reported by
LAW ENFORCEMENT
Coordinates
36.450, -99.200

Alfalfa County law enforcement also reported that several county and local roads in and near Cherokee, OK were closed due to high water.

Flood, Harper

When
June 10, 9:30 PM CST to June 14, 5:00 PM CST
Where
Harper forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.800, -98.433

Strong to severe rainfall-producing thunderstorms helped produce a significant flood event across northwestern through central Oklahoma, especially in the Cimarron River basin. The heavy rainfall and subsequent runoff eventually produced minor to moderate flooding along the Cimarron River.Minor to moderate rural flooding occurred along the Cimarron River 5 miles south of Waynoka, OK at the river gage site. The Cimarron River initially crested at 10.1 feet, 2.1 feet above flood stage, at 3:30 am CST on June 11, and then fell to just above flood stage early on June 12. However, more heavy rains and runoff during the morning and afternoon of June 12 produced a second, higher crest of 10.9 feet, 2.9 feet above flood stage, at 10:30 pm CST on June 12. The Cimarron River at the Waynoka gage site was above flood stage from 9:30 pm CST on June 10 to 2:30 pm CST on June 14.The high flows on the Cimarron eventually routed downstream and produced near bankfull conditions on the Cimarron River 9 miles east of Okeene, and minor flooding conditions at the river gage site 2 miles south of Dover, OK. The Cimarron River near Dover crested at 17.2 feet, 0.2 feet above flood stage, at 10:30 am on June 14, and remained above flood stage from 6:00 am CST to 5:00 pm CST on June 14.High flows along the Cimarron River in southwestern Kansas eventually moved down the river into northwestern Oklahoma, and brought minor flooding conditions along near the Oklahoma-Kansas border. The Cimarron River crested at 8:00 am CST on June 14 at 6.0 feet, which is flood stage, at the river gage site 17 miles northeast of Buffalo, OK.

Flood, Blaine

When
June 10, 9:30 PM CST to June 14, 5:00 PM CST
Where
Blaine forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.900, -98.417

Flood, Kingfisher

When
June 10, 9:30 PM CST to June 14, 5:00 PM CST
Where
Kingfisher forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.750, -98.350

Flood, Major

When
June 10, 9:30 PM CST to June 14, 5:00 PM CST
Where
Major forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.700, -98.783

Flood, Woods

When
June 10, 9:30 PM CST to June 14, 5:00 PM CST
Where
Woods forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Flood, Woodward

When
June 10, 9:30 PM CST to June 14, 5:00 PM CST
Where
Woodward forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.533, -98.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457081, 5457088, 5457129, 5457130, 5457131, 5457132, 5457082, 5457083, 5457084, 5457085, 5457086, 5457087.